Investigation and Management of Acute Transfusion Reactions
Although acute non-haemolytic febrile or allergic reactions (ATRs) are a common complication of transfusion and often result in little or no morbidity, prompt recognition and management are essential. The serious hazards of transfusion haemovigilance organisation (SHOT) receives 30–40 reports of anaphylactic reactions each year. Other serious complications of transfusion, such as acute haemolysis, bacterial contamination, transfusion-related acute lung injury (TRALI) or transfusion-associated circulatory overload (TACO) may present with similar clinical features to ATR.
This guideline describes the approach to a patient developing adverse symptoms and signs related to transfusion, including initial recognition, establishing a likely cause, treatment, investigations, planning future transfusion and reporting within the hospital and to haemovigilance organisations.